Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Have cold, cough, sore throat and chronic leg pain in morning. Test showed vitamin d deficiency. Cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Hello Doctor

I had asked following query sometime back
Dear Doctor

I am waking up generally with a very painful legs, calf muscles and soles. The pain reduces during the day but never goes away completely. I am not sure what could be the reason. It is not related to any particular exertion that I had. I am a software engineer and don't have a walking job. I do some breathing exercises and yoga almost daily.

Another related thing is that every time I have cold/cough/sore throat, i end up with very bad bodyache without any fever. Last time I had this was about 3 weeks ago and I had a course of anti-biotics (levoflox 500 mg OD) and levo-cetrizine for about 5 days. I still have a little cold such that my nose is either running or clogged but there is no green mucous from nose.

I also started taking multi-vitamin tablets (neurobion) nowadays to see if that can help.

Please advice me on what could be causing this and what should I do?


I was advised me to get Vitamin D levels checked. I have got the test done and doctors' suspicion was right.

Vitamin D level: 15.90

From the report, I understand that I am Vitamin D deficient. Now does this level explain the sore legs and soles that I am expiriencing. What should I do to recover from this?

Another important question is that, I never expected to be short on Vitamin D since it should be generated by body through sunlight.. Is this deficiency pointing to some other problem in body?

Posted Sun, 21 Apr 2013 in Vitamins
Answered by Dr. Luchuo Engelbert Bain 4 hours later
Hi and thanks for the query,
Chronic leg pain, especially without any associated fever or trauma deserves a keen evaluation. It was reasonable for the doctor to ask for a Vitamin D screen. Vitamin synthesis actually starts in the skin, but the completion of the process actually occurs in the kidneys. A deficiency in Vitamin D could arise either due to skin, liver or kidney dysfunctions, which are all implicated in its synthesis. However, note that there are patients where low levels of Vitamin D are found with actually intact structures, with no organ deficiency. This could be your case and its described as idiopathic Vitamin D deficiency. Vitamin D helps in calcium reabsorption. Measuring blood levels of Calcium could also be important in your case. A chronic pain as such to me requires exclusion of inflammatory conditions like rheumatologic diseases. I suggest markers of inflammation like the erythrocyte sedimentation rate, and C reactive proteins should be done. With a history of recurrent throat infections, testing and excluding rheumatic heart disease and rheumatoid arthritis could be worth while. I suggest you consult an internist for a proper clinical evaluation and exclusion of chronic inflammatory diseases, electrolyte abnormalities especially Calcium and Magnesium, rheumtologic disorders. The Vitamins you take might help, but actually knowing the exact origin of these symptoms would be an additional gain. I suggest you nook an appointment with the nearest internist. Thanks and best regards, Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor